Science China Mathematics

, Volume 62, Issue 11, pp 2271–2286 | Cite as

On scaling invariance and type-I singularities for the compressible Navier-Stokes equations

  • Zhen Lei
  • Zhouping XinEmail author


We find a new scaling invariance of the barotropic compressible Navier-Stokes equations. Then it is shown that type-I singularities of solutions with
$$\mathop {\lim \sup }\limits_{t \nearrow T} |div(t,x)|(T - t) \leqslant \kappa $$
can never happen at time T for all adiabatic number γ > 1. Here κ > 0 does not depend on the initial data. This is achieved by proving the regularity of solutions under
$$\rho (t,x) \leqslant \frac{M}{{{{(T - t)}^\kappa }}},M < \infty .$$
This new scaling invariance also motivates us to construct an explicit type-II blowup solution for γ > 1.


type-I singularity compressible Navier-Stokes equations scaling invariance blowup rate 





The first author was supported by National Natural Science Foundation of China (Grant No. 11725102), National Support Program for Young Top-Notch Talents, and SGST 09DZ2272900 from Shanghai Key Laboratory for Contemporary Applied Mathematics. The second author was supported by Zheng Ge Ru Foundation, Hong Kong RGC Earmarked Research Grants (Grant Nos. CUHK-14305315, CUHK-14300917 and CUHK-14302917), NSFC/RGC Joint Research Scheme Grant (Grant No. N-CUHK 443-14), and a Focus Area Grant from the Chinese University of Hong Kong.


  1. 1.
    Brézis H, Wainger S. A note on limiting cases of Sobolev embeddings and convolution inequalities. Comm Partial Differential Equations, 1980, 5: 773–789MathSciNetzbMATHGoogle Scholar
  2. 2.
    Caffarelli L, Kohn R, Nierenberg L. Partial regularity of suitable weak solutions of the Navier-Stokes equations. Comm Pure Appl Math, 1982, 35: 771–831MathSciNetzbMATHGoogle Scholar
  3. 3.
    Chemin J-Y. Remarques sur l’sexistence globale pour le systeme de Navier-Stokes incompressible. SIAM J Math Anal, 1992, 23: 20–28MathSciNetzbMATHGoogle Scholar
  4. 4.
    Chen C C, Strain R, Tsai T P, et al. Lower bound on the blow-up rate of the axisymmetric Navier-Stokes equations. Int Math Res Not IMRN, 2008, 9, Article ID rnn016zbMATHGoogle Scholar
  5. 5.
    Chen C C, Strain R, Yau H T, et al. Lower bounds on the blow-up rate of the axisymmetric Navier-Stokes equations, II. Comm Partial Differential Equations, 2009, 34: 203–232MathSciNetzbMATHGoogle Scholar
  6. 6.
    Chen Q, Miao C, Zhang Z. Global well-posedness for the compressible Navier-Stokes equations with the highly oscil-lating initial velocity. Comm Pure Appl Math, 2019, in pressGoogle Scholar
  7. 7.
    Cho Y, Choe H J, Kim H. Unique solvability of the initial boundary value problems for compressible viscous fluid. J Math Pures Appl, 2004, 83: 243–275MathSciNetzbMATHGoogle Scholar
  8. 8.
    Choe H J, Kim H. Strong solutions of the Navier-Stokes equations for isentropic compressible fluids. J Differential Equations, 2003, 190: 504–523MathSciNetzbMATHGoogle Scholar
  9. 9.
    Danchin R. Global existence in critical spaces for compressible Navier-Stokes equations. Invent Math, 2000, 141: 579–614MathSciNetzbMATHGoogle Scholar
  10. 10.
    Desjardins B. Regularity of weak solutions of the compressible isentropic Navier-Stokes equations. Comm Partial Differential Equations, 1997, 22: 977–1008MathSciNetzbMATHGoogle Scholar
  11. 11.
    Fan J, Jiang S, Ou Y. A blow-up criterion for the compressible viscous heat-conductive flows. Ann Inst H Poncaré Anal Non Linéaire, 2019, in presszbMATHGoogle Scholar
  12. 12.
    Feireisl E. Dynamics of viscous compressible fluids. New York: Oxford University Press, 2004zbMATHGoogle Scholar
  13. 13.
    Feireisl E, Novotny A, Petzeltová H. On the existence of globally defined weak solutions to the Navier-Stokes equations. J Math Fluid Mech, 2001, 3: 358–392MathSciNetzbMATHGoogle Scholar
  14. 14.
    Fujita H, Kato T. On the Navier-Stokes initial value problem I. Arch Ration Mech Anal, 1964, 16: 269–315MathSciNetzbMATHGoogle Scholar
  15. 15.
    Hoff D. Global solutions of the Navier-Stokes equations for multidimensional compressible flow with discontinuous initial data. J Differential Equations, 1995, 120: 215–254MathSciNetzbMATHGoogle Scholar
  16. 16.
    Hoff D. Strong convergence to global solutions for multidimensional flows of compressible, viscous fluids with polytropic equations of state and discontinuous initial data. Arch Ration Mech Anal, 1995, 132: 1–14MathSciNetzbMATHGoogle Scholar
  17. 17.
    Hoff D. Dynamics of singularity surfaces for compressible, viscous flows in two space dimensions. Comm Pure Appl Math, 2002, 55: 1365–1407MathSciNetzbMATHGoogle Scholar
  18. 18.
    Huang X D, Li J, Xin Z P. Global well-posedness of classical solutions with large oscillations and vacuum to the three-dimensional isentropic compressible Navier-Stokes equations. Comm Pure Appl Math, 2012, 65: 549–585MathSciNetzbMATHGoogle Scholar
  19. 19.
    Huang X D, Li J, Xin Z P. Blowup criterion for viscous baratropic flows with vacuum states. Comm Math Phys, 2011, 301: 23–35MathSciNetzbMATHGoogle Scholar
  20. 20.
    Huang X D, Li J, Xin Z P. Serrin-type criterion for the three-dimensional viscous compressible flows. SIAM J Math Anal, 2011, 43: 1872–1886MathSciNetzbMATHGoogle Scholar
  21. 21.
    Huang X D, Xin Z P. A blow-up criterion for classical solutions to the compressible Navier-Stokes equations. Sci China Math, 2010, 53: 671–686MathSciNetzbMATHGoogle Scholar
  22. 22.
    Huang X D, Xin Z P. On formation of singularity for non-isentropic Navier-Stokes equations without heat-conductivity. ArXiv:1501.06291, 2015zbMATHGoogle Scholar
  23. 23.
    Itaya N. On the Cauchy problem for the system of fundamental equations describing the movement of compressible viscous fluids. Kodai Math Sem Rep, 1971, 23: 60–120MathSciNetzbMATHGoogle Scholar
  24. 24.
    Jiang L, Wang Y. On the blow up criterion to the 2-D compressible Navier-Stokes equations. Czechoslovak Math J, 2010, 60: 195–209MathSciNetzbMATHGoogle Scholar
  25. 25.
    Jiang S, Zhang P. Global spherically symmetric solutions of the compressible isentropic Navier-Stokes equations. Comm Math Phys, 2001, 215: 559–581MathSciNetzbMATHGoogle Scholar
  26. 26.
    Jiang S, Zhang P. Axisymmetric solutions of the 3-D Navier-Stokes equations for compressible isentropic flows. J Math Pure Appl, 2003, 82: 949–973zbMATHGoogle Scholar
  27. 27.
    Kato T. Strong Lp solutions of the Navier-Stokes equations in Rm, with applications to weak solutions. Math Z, 1984, 187: 471–480MathSciNetzbMATHGoogle Scholar
  28. 28.
    Koch G, Nadirashvili N, Seregin G, et al. Liouville theorems for the Navier-Stokes equations and applications. Acta Math, 2009, 203: 83–105MathSciNetzbMATHGoogle Scholar
  29. 29.
    Koch H, Tataru D. Well-posedness for the Navier-Stokes equations. Adv Math, 2001, 157: 22–35MathSciNetzbMATHGoogle Scholar
  30. 30.
    Kozono H, Taniuchi Y. Limiting case of the Sobolev inequality in BMO, with application to the Euler equations. Comm Math Phys, 2000, 214: 191–200MathSciNetzbMATHGoogle Scholar
  31. 31.
    Lei Z, Du Y, Zhang Q T. Singularities of solutions to compressible Euler equations with vacuum. Math Res Lett, 2013, 20: 41–50MathSciNetzbMATHGoogle Scholar
  32. 32.
    Lei Z, Lin F H. Global mild solutions of Navier-Stokes equations. Comm Pure Appl Math, 2011, 64: 1297–1304MathSciNetzbMATHGoogle Scholar
  33. 33.
    Lei Z, Zhang Q. A Liouville theorem for the axially-symmetric Navier-Stokes equations. J Funct Anal, 2011, 261: 2323–2345MathSciNetzbMATHGoogle Scholar
  34. 34.
    Li H, Wang X, Xin Z. Non-existence of classical solutions with finite energy to the Cauchy problem of the compressible Navier-Stokes equations. Arch Ration Mech Anal, 2018, Scholar
  35. 35.
    Lions P L. Mathematical Topics in Fluid Mechanics, Vol. 2. Compressible Models. New York: Oxford University Press, 1998zbMATHGoogle Scholar
  36. 36.
    Luo Z. Global existence of classical solutions to two-dimensional Navier-Stokes equations with Cauchy data containing vacuum. Math Methods Appl Sci, 2014, 37: 1333–1352MathSciNetzbMATHGoogle Scholar
  37. 37.
    Matsumura A, Nishida T. The initial value problem for the equations of motion of viscous and heat-conductive gases. J Math Kyoto Univ, 1980, 20: 67–104MathSciNetzbMATHGoogle Scholar
  38. 38.
    Matsumura A, Nishida T. The initial boundary value problems for the equations of motion of compressible and heat-conductive fluids. Comm Math Phys, 1983, 89: 445–464MathSciNetzbMATHGoogle Scholar
  39. 39.
    Nash J. Le probleme de Cauchy pour les equations differentielles d’un fluide geral. Bull Soc Math France, 1962, 90: 487–497MathSciNetzbMATHGoogle Scholar
  40. 40.
    Planchon F. Global strong solutions in Sobolev or Lebesgue spaces to the incompressible Navier-Stokes equations in R3. Ann Inst H Poncaré Anal Non Linéaire, 1996, 13: 319–336zbMATHGoogle Scholar
  41. 41.
    Serrin J. On the uniqueness of compressible fluid motion. Arch Ration Mech Anal, 1959, 3: 271–288MathSciNetzbMATHGoogle Scholar
  42. 42.
    Sideris T C. Formation of singularities in three-dimensional compressible fluids. Comm Math Phys, 1985, 101: 475–485MathSciNetzbMATHGoogle Scholar
  43. 43.
    Solonnikov V A. The solvability of the initial-boundary value problem for the equations of motion of a viscous com-pressible fluid. J Sov Math, 1980, 14: 1120–1133zbMATHGoogle Scholar
  44. 44.
    Sun Y Z, Wang C, Zhang Z F. A Beale-Kato-Majda blow-up criterion for the 3-D compressible Navier-Stokes equations. J Math Pure Appl, 2011, 95: 36–47MathSciNetzbMATHGoogle Scholar
  45. 45.
    Wen H, Zhu C. Blow-up criterions of strong solutions to 3D compressible Navier-Stokes equations with vacuum. Adv Math, 2013, 248: 534–572MathSciNetzbMATHGoogle Scholar
  46. 46.
    Xin Z P. Blowup of smooth solutions to the compressible Navier-Stokes equation with compact density. Comm Pure Appl Math, 1998, 51: 229–240MathSciNetzbMATHGoogle Scholar
  47. 47.
    Xin Z P, Yan W. On blowup of classical solutions to the compressible Navier-Stokes equations. Comm Math Phys, 2013, 321: 529–541MathSciNetzbMATHGoogle Scholar

Copyright information

© Science China Press and Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.School of Mathematical Sciences, LMNS and Shanghai Key Laboratory for Contemporary Applied MathematicsFudan UniversityShanghaiChina
  2. 2.The Institute of Mathematical Sciences and Department of MathematicsThe Chinese University of Hong KongHong KongChina

Personalised recommendations